Almost 50 percent of people in the U.S. use at least one prescription drug, according to the Centers for Disease Control and Prevention. Unfortunately, with so many people taking medications, the risk of medication errors is high. Special precautions are required with certain drugs, designated as high alert medications, to prevent dangerous and deadly medication mistakes.
What Is a High-Alert Medication?
A high-alert medication is a drug that carries a heightened risk of causing significant patient injury or death when used incorrectly. High-alert medications are have a higher potential for severe or life-threatening adverse effects when administered improperly, such as a patient receiving the wrong dosage. For this reason, high-alert medications require special precautions taken by health care professionals to ensure their safe and correct use.
Examples of High-Alert Medications
The Institute for Safe Medical Practices (ISMP) maintains a list of known high-alert medications that health care providers must treat with extra care to reduce the risk of errors and related adverse patient health outcomes.
The ISMP’s list of high-alert medications is long; it includes, but is not limited to, the following:
- Adrenergic agonists
- Anesthetic agents
- Cardioplegic solutions
- Chemotherapy drugs
- Dialysis solutions
- Inotropic medications
- Narcotics and opiates
- Neuromuscular blocking agents
- Oral hypoglycemics
- Radiocontrast agents
- Sedation agents
Being on the high-alert medication list does not mean that medication errors are more likely to be made involving these drugs; instead, it means that special precautions must be taken to avoid medication mistakes due to a heightened risk of patient injury or death if an error does occur.
How Should High-Alert Medications Be Handled by Health Care Providers?
When a drug is recognized as a high-alert medication, any health care provider who prescribes or administers the drug must adhere to special rules and protocols to reduce the risk of harmful errors. These medications require unique safeguards in addition to the standard rules that apply in general to pharmaceutical prescription and administration.
The ISMP’s recommended practices for high-alert medications include:
- Using standardized systems to order and administer the drugs.
- Properly storing and preparing these medications.
- Limiting access to them by health care providers and the public.
- Improving access to information about these drugs.
- Using auxiliary labels to assist patients regarding how the drug should be stored and used.
- Creating automated alerts about these drugs and potential adverse drug events.
- Employing redundancies such as double-checking these drugs, when necessary.
The correct precautions can reduce the odds of a health care provider making a mistake when prescribing or administering a high-alert drug and protect a patient from serious harm or even death from an adverse drug interaction, allergic reaction or overdose. Unfortunately, not all drugmakers, doctors, nurses, pharmacies and other health care providers treat high-alert medications properly.
Medical Malpractice Lawsuits for Medication Errors
If a health care provider fails to exercise the proper degree of caution and care when handling or administering high-alert medications, he or she could be held liable or legally responsible for related harm suffered by a patient. In addition, the health care facility or organization in charge of providing proper training and education regarding the safe use of high-alert medications could be found liable for systemic or institutional failures.
If you or a loved one was injured by a medication mistake involving a high-alert drug, contact the Philadelphia medical malpractice attorneys at Youman & Caputo for a free consultation. You may be eligible for financial compensation as a victim.